Alert archive / Kentucky / Special Weather Statements in 2018
Special Weather Statement, NWS Louisville, KY
NWS Louisville, KY issued this special weather statement at May 21, 2018, 9:21 PM EDT for Washington County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2018, 9:21 PM EDT (01:21 UTC)
- Expired
- May 21, 2018, 9:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Louisville, KY
County Washington County, KY
The radar
The Louisville radar (KLVX), 74 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 112 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1476 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
465 WWUS83 KLMK 220121 SPSLMK Special Weather Statement National Weather Service Louisville KY 921 PM EDT MON MAY 21 2018 KYZ046-054-220145- Marion-Washington- 921 PM EDT MON MAY 21 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MARION AND SOUTHWESTERN WASHINGTON COUNTIES... At 921 PM EDT, a strong thunderstorm was located near Lebanon, moving northeast at 15 mph. Winds up to 40 mph and pea size hail are possible with this storm. Locations impacted include... Lebanon, Springfield, Simstown, Cisselville, Rineltown, Texas, Pottsville, Briartown, Valley Hill and Poplar Corner. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Louisville. LAT...LON 3755 8523 3761 8535 3778 8528 3765 8506 TIME...MOT...LOC 0121Z 215DEG 15KT 3762 8526 $$ EBW
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at May 21, 7:36 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, May 21, 7:36 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Louisville KY 736 PM EDT Mon May 21 2018 ...Updated Forecast and Aviation Discussions... .Forecast Update... Issued at 735 PM EDT Mon May 21 2018 Updated the forecast toward the hi-res models that are performing well now. They indicate a new band developing from SDF northeast, in the vicinity where a couple of outflow boundaries may be able to intersect. These storms will not move much, and the effective frontal boundary is expected to lay out along the Ohio River overnight, providing a narrow focus for isolated to scattered showers and storms through the night. Updated products are going out. && .Short Term...(This evening through Tuesday) Issued at 245 PM EDT Mon May 21 2018 ...Strong Storms Possible this Evening... An upper level shortwave approaching from the SW looks to move into the Ohio Valley late this afternoon and initiate storms over our area this evening. While a few weak storms may develop over east central KY late this afternoon, the main storm complex looks to start over western KY/southwest IN/southern IL between 3-5pm and move into our region west of I-65 between 5-7pm. Efficient heating has produced 1000-2000 j/kg of CAPE over our region with steep low level lapse rates. In addition, precipitable water values remain high. Although wind shear is not ideal, we should still have enough combined with the previously mentioned ingredients to produce a few strong storms this evening. The main threats from these storms look to be strong winds and heavy rainfall. The best time frame for the most widespread convection to move northeast through our area should be between 6p-midnight. Later this evening expect showers/storms to generally decrease in coverage. High-res models are in somewhat of a disagreement on if some weaker convection may linger overnight across southern IN/north central KY. Did keep 20-30% POPs in after midnight through the early morning hours. Lows tonight should range through the middle 60s. Tomorrow we should see some lingering showers/storms as a cold front slowly approaches the region. Clouds early in the day should limit instability and the better wind shear with the passing weather system should remain displaced to our northeast. Therefore, not expecting any organized strong storms. High temps should range through the lower 80s. .Long Term...(Tuesday night through Monday) Issued at 305 PM EDT Mon May 21 2018 Tuesday Night... A weak cold front will pass through the region Tue night bringing one more round of showers/storms. The better forcing looks to remain to our northeast Tues night as the front pushes through and instability could be limited due to day time clouds/convection. At this time, no organized storm threats look likely but can't rule out an isld strong cell with gusty winds/heavy rain Tues night. Wednesday - Thursday... Upper level ridging looks to slowly build over the region from the west for the latter half of the work week providing a period of dry weather. Wed will be slightly cooler behind the weak cold front with highs in the upper 70s/lower 80s. The coolest night looks to be Wed night with lows in the upper 50s/lower 60s. Friday - Monday... By Friday though, we'll see highs back into the upper 80s with upper 60s dewpts. This weekend a weather system of tropical origin looks to bring precipitation chances back into the Ohio Valley from the south. While exact track/strength of this weather system are still uncertain, most model solutions result in multiple rounds of showers/storms for southern IN/central KY this weekend and into early next week. Stay tuned to coming forecasts as we refine timing of precip and rainfall amounts. && .Aviation...(00Z TAF Issuance) Issued at 735 PM EDT Mon May 21 2018 A couple of outflow boundaries hovering near SDF, combined with heating of the day would suggest we still have a good potential for storms near SDF over the next few hours, with those storms providing a second wave for LEX by midnight. BWG may be done with the earlier storms there, but HNB may yet see another wave based on upstream development near the Wabash. Frontal boundary will stay in the Ohio River overnight, possibly sparking off additional showers. For now have vicinity wording in, but cannot rule out some rumbles of thunder as well. Winds will turn to westerly as that front gets moving through the terminals later in the period. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...RJS Short Term...AMS Long Term...AMS Aviation...RJS
Hazardous weather outlook, May 21, 3:24 PM EDT, 5 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 324 PM EDT Mon May 21 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-221930- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 324 PM EDT Mon May 21 2018 /224 PM CDT Mon May 21 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered to numerous thunderstorms will develop this evening. A few of the stronger storms could produce locally heavy rain and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated to scattered thunderstorms will be possible Tuesday afternoon and evening. The main hazards possible will be locally heavy rain and gusty winds. Thunderstorm chances will return next weekend. .SPOTTER INFORMATION STATEMENT... Spotters should report any flooded roads or creeks as well as damaging winds and hail of any size. AMS
In the hours before
Special weather statement, May 21, 6:39 PM EDT, 2 hours 42 minutes before
Special Weather Statement National Weather Service Louisville KY 539 PM CDT MON MAY 21 2018 KYZ061-062-071-212300- Warren-Edmonson-Butler- 539 PM CDT MON MAY 21 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BUTLER...NORTH CENTRAL WARREN AND SOUTHWESTERN EDMONSON COUNTIES... At 539 PM CDT, a strong thunderstorm was located 7 miles north of Plum Springs, moving northeast at 25 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Roundhill, Segal, Asphalt, Nick, Richardsville, Glenmore, Reedyville and Anna. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3706 8644 3711 8651 3726 8642 3714 8626 TIME...MOT...LOC 2239Z 225DEG 23KT 3712 8643 EBW
Local storm report, May 21, 7:14 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
714 PM EDT MON MAY 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL LITTLE YORK 38.70N 85.90W
05/21/2018 E0.75 INCH WASHINGTON IN BROADCAST MEDIA
NICKEL SIZE HAIL MAY HAVE BEEN MIXED IN.
&&
CGSpecial weather statement, May 21, 8:07 PM EDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service Louisville KY 807 PM EDT MON MAY 21 2018 KYZ027-028-220030- Grayson-Hardin- 807 PM EDT MON MAY 21 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GRAYSON AND SOUTHWESTERN HARDIN COUNTIES... At 807 PM EDT/707 PM CDT/, a strong thunderstorm was located 13 miles northeast of Leitchfield, moving northeast at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Harcourt, Big Clifty, Saint Paul, Eastview, White Mills, Star Mills, West Clifty, Hansbrough, Stephensburg and White Mills Junction. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3747 8618 3758 8621 3766 8600 3757 8591 TIME...MOT...LOC 0007Z 239DEG 11KT 3756 8607 EBW
Special weather statement, May 21, 8:26 PM EDT, 55 minutes before
Special Weather Statement National Weather Service Louisville KY 826 PM EDT MON MAY 21 2018 KYZ028-220045- Hardin- 826 PM EDT MON MAY 21 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARDIN COUNTY... At 826 PM EDT, a strong thunderstorm was located 12 miles west of Elizabethtown, moving northeast at 25 mph. Winds up to 40 mph and pea size hail are possible with this storm. Locations impacted include... Elizabethtown, Cecilia, Four Corners, Saint John, Franklin Cross Roads, Howe Valley, Vertrees, Star Mills, Hansbrough and Addington Field Airport. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3758 8599 3763 8617 3779 8610 3771 8588 TIME...MOT...LOC 0026Z 216DEG 22KT 3764 8607 EBW
Special weather statement, May 21, 8:30 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Louisville KY
830 PM EDT MON MAY 21 2018
KYZ037-220045-
Harrison-
830 PM EDT MON MAY 21 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HARRISON COUNTY...
At 830 PM EDT, a strong thunderstorm was located 8 miles north of
Cynthiana, moving north at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Robinson, Sunrise, Antioch, Garnett and Kelat.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3844 8428 3845 8435 3856 8436 3858 8420
3857 8420 3856 8422 3855 8421 3856 8418
TIME...MOT...LOC 0030Z 194DEG 12KT 3851 8430
EBWSpecial weather statement, May 21, 9:21 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Louisville KY 921 PM EDT MON MAY 21 2018 KYZ046-054-220145- Marion-Washington- 921 PM EDT MON MAY 21 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MARION AND SOUTHWESTERN WASHINGTON COUNTIES... At 921 PM EDT, a strong thunderstorm was located near Lebanon, moving northeast at 15 mph. Winds up to 40 mph and pea size hail are possible with this storm. Locations impacted include... Lebanon, Springfield, Simstown, Cisselville, Rineltown, Texas, Pottsville, Briartown, Valley Hill and Poplar Corner. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Louisville. LAT...LON 3755 8523 3761 8535 3778 8528 3765 8506 TIME...MOT...LOC 0121Z 215DEG 15KT 3762 8526 EBW
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:07 PM EDT | Special Weather Statement | LMK | Hardin | 23 min |
| May 21, 8:26 PM EDT | Special Weather Statement | LMK | Hardin | 19 min |
| May 21, 8:30 PM EDT | Special Weather Statement | LMK | Harrison | 15 min |
| May 21, 9:25 PM EDT | Special Weather Statement | LMK | Nelson | 20 min |
| May 21, 9:45 PM EDT | Special Weather Statement | LMK | Nelson | 30 min |
| May 22, 1:57 PM EDT | Special Weather Statement | LMK | Edmonson, Hart | 48 min |
| May 22, 2:12 PM EDT | Special Weather Statement | LMK | Hancock, Ohio | 33 min |
| May 22, 2:43 PM EDT | Special Weather Statement | LMK | Green | 47 min |
| May 22, 3:15 PM EDT | Special Weather Statement | LMK | Logan | 30 min |
| May 22, 3:24 PM EDT | Special Weather Statement | LMK | Warren | 36 min |
| May 22, 3:34 PM EDT | Areal Flood Advisory | LMK | Lincoln | 109 min |
| May 22, 3:54 PM EDT | Special Weather Statement | LMK | Cumberland | 51 min |
| May 22, 3:58 PM EDT | Areal Flood Advisory | LMK | Russell | 2 hr |
| May 22, 4:22 PM EDT | Flash Flood Warning | LMK | Russell | 116 min |
| May 22, 6:12 PM EDT | Special Weather Statement | LMK | Hancock | 33 min |
Nearby
Special Weather Statements in Kentucky, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.